Minnesota, 2012Damaging Wind in Minnesota, August 3, 2012
August 3, 2012 · NWS ARX · 1 event in 1 county or zone
A line of thunderstorms ahead of a cold front produced damaging winds across parts of southeast Minnesota in the late evening hours of August 3rd. These storms produced winds primarily below severe limits, but were strong enough around Mazeppa (Wabasha County) to blow down some trees.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms ahead of a cold front produced damaging winds across parts of southeast Minnesota in the late evening hours of August 3rd. These storms produced winds primarily below severe limits, but were strong enough around Mazeppa (Wabasha County) to blow down some trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 3, 10:20 PM CST, 51 minutes earlier.
Area forecast discussion, Aug 3, 10:20 PM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1120 PM CDT FRI AUG 3 2012
.SHORT TERM...TONIGHT
830 PM CDT FRI AUG 3 2012
A LINE OF THUNDERSTORMS...SOME SEVERE...WAS ADVANCING EASTWARD
ACROSS WESTERN MINNESOTA THIS EVENING. AT ITS CURRENT SPEED IT WILL
APPROACH AUSTIN AND ROCHESTER MN AROUND 1 AM. ABOUT 1500 J/KG OF
MLCAPE TO WORK WITH ACROSS SOUTHEAST MN AS IT MOVES IN. THE LINE
WILL BE MOVING OUT OF THE MORE FAVORABLE WIND SHEAR...BUT RAP13
SUGGESTS 25-30 KTS OF 0-3 KM SHEAR...WHICH WOULD BE ORTHOGONAL TO
THE STORMS MOVEMENT...AND SUPPORT A SEVERE WIND THREAT. LATEST HRRR
DOING A DECENT JOB WITH CAPTURING THE STORMS...AS DID THE 12Z ARW.
BOTH BRING THE STORMS IN LATE THIS EVENING...DIMINISHING AS THEY
MOVE EAST INTO WESTERN WI OVERNIGHT. THIS LOOKS REASONABLE AND HAVE
ADJUSTED PCPN CHANCES TO REFLECT THE CURRENT/ANTICIPATED MOVEMENT.
THERE DOES APPEAR TO BE A SEVERE THREAT AS IT MOVES INTO SOUTHEAST
MN...BUT THIS ALSO SHOULD DIMINISH AS THEY MOVE EAST. WILL MONITOR
CLOSELY. WITH SEVERE PARAMETERS DECREASING AS THE STORMS MOVE
IN...DON/T ANTICIPATE A WATCH FROM SPC FOR THE FORECAST AREA AT THIS
TIME...BUT NOT RULING OUT THE POSSIBILITY EITHER. IF CURRENT BOWING
SEGMENTS IN THE LINE HOLD TOGETHER...ONE WOULD BE WARRANTED.
.LONG TERM...TUESDAY THROUGH FRIDAY
311 PM CDT FRI AUG 3 2012
03.12 MEDIUM RANGE MODELS ARE IN REASONABLE AGREEMENT TUESDAY
THROUGH THURSDAY WITH AN ACTIVE WEATHER PATTERN SETTING UP FOR THE
LATER PART OF NEXT WEEK. EMBEDDED SHORTWAVES...IN NORTHWEST FLOW
ALOFT...WILL BRING CHANCES FOR SHOWERS AND THUNDERSTORMS WEDNESDAY
THROUGH FRIDAY. PLAN ON TEMPERATURES RANGING ROM THE UPPER 70S TO
AROUND 80 ACROSS NORTHERN WISCONSIN TO THE LOWER TO MIDDLE 80S OVER
NORTHEAST IOWA INTO FAR SOUTHWEST WISCONSIN. LOOK FOR OVERNIGHT LOWS
TO RANGE FROM THE UPPER 50S TO LOWER 60S.
&&
.AVIATION...
1120 PM CDT FRI AUG 3 2012
LINE OF CONVECTION CONTINUES TO TRACK EAST ACROSS MN LATE THIS
EVENING...AND THIS WILL IMPACT KRST AND KLSE. AT ITS CURRENT PACE IT
WILL REACH KRST BY 0530Z AND KLSE NEAR 07Z. THE STORMS ARE PACKING
QUITE A BIT OF WIND...EXPECT NORTHWEST GUSTS UPWARDS OF 40 TO 50 KTS
AT KRST...CLOSER TO 40 KTS AT KLSE. THE LINE SHOULD SWEEP EAST OF
KRST BY 09Z AND KLSE BY 11Z.
MORE SHRA/TS WILL MOVE IN LATER SAT MORNING...CONTINUING INTO THE
AFTERNOON...AS A COLD FRONT DRIVES EAST ACROSS THE REGION. NAM12
BRINGS IT ACROSS KRST AROUND 16Z AND KLSE NEAR 18Z. SOME OF THESE
STORMS COULD ALSO BECOME STRONG TO SEVERE...WITH WIND AND HAIL THE
THREATS. THE GREATER THREAT WILL LIKELY BE AT KLSE WHERE TIMING WILL
FAVOR MORE INSTABILITY...AND THUS THE POTENTIAL FOR STRONGER STORMS.
EXPECT MOST OF THE ACTIVITY TO EXIT EAST BETWEEN 21-00Z...WITH A
CLEARING TREND IN THE EVENING AS HIGH PRESSURE OVER THE PLAINS
STARTS TO INFLUENCE THE LOCAL AREA. PRESSURE GRADIENT STAYS
RELATIVELY TIGHT THOUGH...SO THERE MIGHT NOT BE A LOT OF DROP OFF IN
WINDS SAT NIGHT.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
311 PM CDT FRI AUG 3 2012
WI...NONE.
MN...NONE.
IA...NONE.
&&
SHORT TERM...RIECK
LONG TERM....WETENKAMP
AVIATION.....RIECK
Hazardous weather outlook, Aug 3, 10:30 PM CST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1130 PM CDT FRI AUG 3 2012
IAZ010-011-029-030-MNZ096-WIZ041>044-053>055-061-041000-
ADAMS-ALLAMAKEE-CLAYTON-CRAWFORD-FAYETTE-GRANT-HOUSTON-JUNEAU-
LA CROSSE-MONROE-RICHLAND-VERNON-WINNESHIEK-
1130 PM CDT FRI AUG 3 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND SOUTHWEST INTO NORTH CENTRAL WISCONSIN.
.DAY ONE...OVERNIGHT
THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF THE AREA...WITH THE BULK
OF THE STORMS NORTH OF INTERSTATE 90. SOME STRONG STORMS WILL BE
POSSIBLE INITIALLY...CAPABLE OF WIND GUSTS UP TO 40 MPH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A VIGOROUS COLD FRONT WILL CROSS THE AREA SATURDAY...BRINGING
PERIODS OF THUNDERSTORMS. THESE STORMS MAY BECOME SEVERE
IN THE AFTERNOON AND EVENING BEFORE MOVING EAST AS THE FRONT
SWEEPS THROUGH. THE MAIN SEVERE THREAT WOULD BE DAMAGING WINDS AND
LARGE HAIL.
THERE ARE ALSO THUNDERSTORM CHANCES MONDAY NIGHT AND AGAIN THURSDAY
AND FRIDAY. AT THIS TIME...IT IS TOO EARLY TO DISCERN WHETHER THESE
STORMS WILL BE SEVERE...BUT ORGANIZED SEVERE WEATHER APPEARS
UNLIKELY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED OVERNIGHT...BUT MAY BE NEEDED
SATURDAY AFTERNOON INTO THE EARLY EVENING.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
MNZ079-086>088-WIZ017-029-032>034-041000-
BUFFALO-CLARK-DODGE-JACKSON-OLMSTED-TAYLOR-TREMPEALEAU-WABASHA-
WINONA-
1130 PM CDT FRI AUG 3 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA
AND WESTERN WISCONSIN.
.DAY ONE...OVERNIGHT
THUNDERSTORMS WILL TRACK ACROSS THE AREA...SOME OF WHICH WILL BE
STRONG TO SEVERE. DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE THE
MAIN THREAT. THE STORMS SHOULD CLEAR SOUTHEAST MINNESOTA BY 2 AM...
AND NORTHWEST WISCONSIN BY 4 AM.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A VIGOROUS COLD FRONT WILL CROSS THE AREA SATURDAY...BRINGING
PERIODS OF THUNDERSTORMS. IT APPEARS THE FRONT WILL MOVE EAST OF
SOUTHEAST MINNESOTA EARLY ENOUGH TO LIMIT THE SEVERE STORM
POTENTIAL THERE. THERE WILL BE A SLIGHT CHANCE FOR SEVERE WEATHER
OVER WESTERN WISCONSIN.
THERE ARE ALSO THUNDERSTORM CHANCES MONDAY NIGHT AND AGAIN THURSDAY
AND FRIDAY. AT THIS TIME...IT IS TOO EARLY TO DISCERN WHETHER THESE
STORMS COULD BECOME SEVERE...BUT ORGANIZED SEVERE WEATHER
APPEARS UNLIKELY.
.SPOTTER INFORMATION STATEMENT...
A FEW SPOTTER GROUPS MAY BE NEEDED OVERNIGHT.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
IAZ008-009-018-019-MNZ094-095-041000-
CHICKASAW-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-
1130 PM CDT FRI AUG 3 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA
AND NORTHEAST IOWA.
.DAY ONE...OVERNIGHT
THUNDERSTORMS WILL TRACK ACROSS THE AREA...SOME OF WHICH WILL BE
STRONG CAPABLE OF WIND GUSTS UP TO 40 MPH. THE STORMS SHOULD CLEAR
MOST OF THE AREA BY 2 AM.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A VIGOROUS COLD FRONT WILL CROSS THE AREA SATURDAY...BRINGING
PERIODS OF THUNDERSTORMS. IT APPEARS THE FRONT WILL MOVE EAST EARLY
ENOUGH TO LIMIT THE SEVERE STORM POTENTIAL.
THERE ARE ALSO THUNDERSTORM CHANCES MONDAY NIGHT AND AGAIN THURSDAY
AND FRIDAY. AT THIS TIME...IT IS TOO EARLY TO DISCERN WHETHER THESE
STORMS COULD BECOME SEVERE...BUT ORGANIZED SEVERE WEATHER
APPEARS UNLIKELY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
RIECK
In the hours before
Special weather statement, Aug 3, 10:35 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1135 PM CDT FRI AUG 3 2012
MNZ079-086-087-040530-
DODGE-OLMSTED-WABASHA-
1135 PM CDT FRI AUG 3 2012
...STRONG TO SEVERE THUNDERSTORMS APPROACHING DODGE...OLMSTED AND
WABASHA COUNTIES...
AT 1132 PM...DOPPLER RADAR INDICATED STRONG TO SEVERE THUNDERSTORMS
FROM 32 MILES NORTHWEST OF GILBERT VALLEY TO 15 MILES WEST OF RICE
LAKE STATE PARK...MOVING EAST AT 45 MPH.
WIND GUSTS UP TO 55 MPH...TORRENTIAL DOWNPOURS AND FREQUENT DANGEROUS
LIGHTNING MAY ACCOMPANY THESE THUNDERSTORMS.
LOCATIONS THAT MAY BE AFFECTED INCLUDE...
WEST CONCORD...CLAREMONT...DODGE CENTER...MANTORVILLE AND MAZEPPA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM SATURDAY
MORNING FOR SOUTHEAST MINNESOTA AND NORTHWESTERN WISCONSIN.
PREPARE NOW FOR POSSIBLE STRONG TO DAMAGING THUNDERSTORM WIND GUSTS.
MOVE INDOORS AND AWAY FROM WINDOWS IF A WARNING IS ISSUED.
DTJ
Special weather statement, Aug 3, 10:55 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1155 PM CDT FRI AUG 3 2012
MNZ079-087-088-WIZ017-029-032>034-040600-
BUFFALO-CLARK-JACKSON-OLMSTED-TAYLOR-TREMPEALEAU-WABASHA-WINONA-
1155 PM CDT FRI AUG 3 2012
...STRONG TO SEVERE THUNDERSTORMS APPROACHING...
AT 1145 PM...A LINE OF STRONG TO SEVERE THUNDERSTORMS WAS MOVING
ACROSS EASTERN MINNESOTA AND WILL EDGE INTO WESTERN WISCONSIN DURING
THE EARLY MORNING HOURS. THESE STORMS ARE PRODUCING WIND GUSTS IN
THE 40 TO 60 MPH RANGE ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN.
THE MAIN THREAT WILL BE THE WIND GUSTS ON THE LEADING EDGE. BE
CAREFUL NEAR TREES OR OTHER OBJECTS THAT COULD TOPPLE IN STRONGER
WINDS.
IF YOU ARE CAMPING...MOVE TO A STRONG SHELTER.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM FOR MUCH
OF THE AREA.
SHEA
Special weather statement, Aug 3, 11:00 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1200 AM CDT SAT AUG 4 2012
MNZ094-095-040700-
FILLMORE-MOWER-
1200 AM CDT SAT AUG 4 2012
...STRONG THUNDERSTORMS TO ROLL ACROSS THE AREA...
STRONG THUNDERSTORMS CAPABLE OF WIND GUSTS OF 40 TO 50 MPH AND
HEAVY DOWNPOURS WILL MOVE ACROSS THE AREA LATE TONIGHT. THE
BULK OF THE STORMS WILL EXIT EAST BY 2 AM.
RIECK
Local storm report, Aug 3, 11:02 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1202 AM CDT SAT AUG 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1154 PM TSTM WND GST DODGE CENTER 44.03N 92.85W
08/03/2012 M43 MPH DODGE MN AWOS
&&
SHEALocal storm report, Aug 3, 11:11 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1211 AM CDT SAT AUG 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1207 AM TSTM WND GST 2 NW ROCHESTER 44.03N 92.50W
08/04/2012 M50 MPH OLMSTED MN BROADCAST MEDIA
REPORTED FROM KTTC STUDIO ON NORTHWEST SIDE OF CITY
&&
SHEAThunderstorm Wind, Wabasha
- When
- August 3, 11:11 PM CST
- Where
- Wabasha County, 0.31 mi SE of Mazeppa
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 44.276, -92.547
Trees were blown down in Mazeppa.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Oklahoma, August 3 to 8, 2012$55 million · 1 event
- Hail and Damaging Wind in Nebraska, August 3, 20121 death · $5,000 · 1.75 in hail · 10 events
- Wildfire in Oklahoma, August 3 to 4, 20121 death · 9 events
- Heat in Alabama, August 3, 20121 death · 1 event
- Damaging Winds and Lightning Strike in Georgia, August 3, 2012$294,000 · 56 kt wind · 5 events
- Tornadoes and Hail in South Dakota, August 3, 2012EF0 · 71 events
- Flash Flood in California, August 3, 2012$100,000 · 1 event
- Flash Flood and Hail in Tennessee, August 3, 2012$62,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Minnesota, August 3, 2012$5,000 · 56 kt wind · 46 events
- Hail and Damaging Wind in Delaware, August 3, 20124 injured · 50 kt wind · 3 events
- Hail and Damaging Winds in South Dakota, August 3, 2012$15,000 · 1.75 in hail · 23 events
- Damaging Winds in Minnesota, August 3, 201293 kt wind · 29 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400501.